Kentucky, 2023

Damaging Wind in Kentucky, July 28, 2023

July 28, 2023 · NWS ILN · 1 event in 1 county or zone

A line of showers and thunderstorms developed in the afternoon hours along a frontal boundary moving east across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A line of showers and thunderstorms developed in the afternoon hours along a frontal boundary moving east across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 28, 7:35 AM EST, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 28, 7:35 AM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
835 AM EDT Fri Jul 28 2023

.SYNOPSIS...
A warm and humid airmass will remain in place across the Ohio
Valley today. This will lead to occasional chances for
thunderstorms through tonight. Chances for showers and
thunderstorms will then continue Saturday into Saturday evening
as a cold front moves through the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Morning update...
Active situation unfolding across the region with decaying
overnight convection and cloud cover quickly dissipating across
the tri-state area.

To the northwest, the combination of a weak shortwave and an
overnight MCS (and cold-pool) is resulting in fresh thunderstorm
development across central Indiana. Effective shear and
plentiful energy across Indiana will continue to support new
updrafts. Mean steering flow suggests this activity will
move eastward over the next few hours, as the outflow boundary
from the overnight MCS undercuts the shortwave convection. This
results in incredible uncertainty for how things evolve this
afternoon with both heating and new storms (SLIGHT risk). For
now, have updated the forecast to show Indiana storms entering
the area before coverage decreases within the stable air mass.
With clouds eroding quickly, heating will resume across the
area. The forcing of the outflow boundary racing southward and
the new heating could result in renewed convection in other
parts of the forecast area.

Forecast uncertainty is high with the afternoon and evening heat
and thunderstorms requiring frequent updates in the forecast.
Will hold on to heat headlines until confidence increasing in
clouds/thunderstorms limiting the threat.

Previous discussion...
Weak west to southwest low level flow and moisture advection
out of a better instability axis back across Illinois and
Indiana has helped keep showers and thunderstorms going across
western portions of our fa this morning. Models have not had a
good handle on this so will just keep chances going through
daybreak or so before tapering them off as we get into the
diurnally less favorable mid morning hours, but confidence is
not very high with this. This morning's activity will also lead
to some uncertainty in the forecast through this afternoon as
lingering boundaries may reignite as we destabilize through the
afternoon hours as temperatures push in the low to mid 90s. As
a result, will carry some lower end pops for this afternoon
across much of the area. Will also maintain the current heat
headlines as they are currently with an excessive heat warning
for the in the Cin-Day corridor and heat advisories elsewhere.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Mid level short wave energy will move east across the southern
Great Lakes this evening and through the overnight hours.
Convection and a possible MCS off to our northwest associated
with this will likely push east southeast into our area this
evening and into the overnight hours as the airmass across our
area should still be fairly unstable. A few severe storms will
be possible with damaging wind being the primary threat. A
trailing cold front will push southeast through our area during
the day on Saturday, leading to additional chances for showers
and thunderstorms, especially during the afternoon hours.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Slightly cooler and considerably less humid air builds back
into the region late in the weekend into early next week as
temps trend closer to seasonal norms through at least the first
several days of next workweek.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
Scattered showers and thunderstorms finally appear to be
tapering off across the Tri State area. As the pcpn ends, we
could see some MVFR cigs develop through mid to late morning at
the western TAF sites. Otherwise, hot and humid conditions
today could result in scattered cu development this afternoon
and the potential for isolated to scattered thunderstorms. There
is a lot of model uncertainty with this though so confidence is
low. A mid level disturbance will approach from the west this
evening and into the overnight hours, leading to better chance
for showers and thunderstorms heading into tonight.

OUTLOOK...Thunderstorms possible Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 9 PM EDT this evening for OHZ026-034-035-
     042>046-051>056-060-062>065-072>074-079>082-088.
     Heat Advisory until noon EDT today for OHZ061-070-071-077-078.
     Excessive Heat Warning from noon today to 9 PM EDT this
     evening for OHZ061-070-071-077-078.
KY...Heat Advisory until 9 PM EDT this evening for KYZ089-090-
     094>100.
     Heat Advisory until noon EDT today for KYZ091>093.
     Excessive Heat Warning from noon today to 9 PM EDT this
     evening for KYZ091>093.
IN...Heat Advisory until 9 PM EDT this evening for INZ050-058-059-
     066-073-075-080.
     Heat Advisory until noon EDT today for INZ074.
     Excessive Heat Warning from noon today to 9 PM EDT this
     evening for INZ074.

&&

SYNOPSIS...JGL
NEAR TERM...JGL/McGinnis
SHORT TERM...JGL
LONG TERM...KC
AVIATION...JGL
Hazardous weather outlook, Jul 28, 10:50 AM EST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1150 AM EDT Fri Jul 28 2023

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060-291600-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-
1150 AM EDT Fri Jul 28 2023

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ061>065-070>074-077>082-088-291600-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
1150 AM EDT Fri Jul 28 2023

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio,
Southwest Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, a few strong to severe storms will be possible this
evening into the overnight hours. Damaging wind will be the main
threat along with the potential for heavy rainfall and localized
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong to severe storms will be possible Saturday afternoon
and evening. The main threat will be damaging wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 28, 11:17 AM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1217 PM EDT Fri Jul 28 2023

KYZ097>100-OHZ079-081-281645-
Robertson KY-Mason KY-Lewis KY-Bracken KY-Adams OH-Brown OH-
1217 PM EDT Fri Jul 28 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF MASON, ROBERTSON,
NORTHWESTERN LEWIS, EASTERN BRACKEN, SOUTHEASTERN BROWN AND
SOUTHWESTERN ADAMS COUNTIES THROUGH 1245 PM EDT...

At 1217 PM EDT, a strong thunderstorm was located near Brooksville,
moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Maysville, Georgetown, Washington, West Union, Manchester, Ripley,
Aberdeen, Lewisburg, Tollesboro, Higginsport, Mount Olivet, Dover,
Germantown, Sardis, Concord, Blue Licks Battlefield, Trinity,
Murphysville, Burika and Alhambra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3843 8358 3846 8358 3850 8360 3851 8363
      3852 8363 3852 8364 3850 8372 3846 8386
      3849 8393 3845 8398 3844 8398 3843 8399
      3844 8400 3843 8400 3847 8410 3887 8393
      3874 8342 3842 8356
TIME...MOT...LOC 1617Z 279DEG 29KT 3867 8395

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JDR
Special weather statement, Jul 28, 11:24 AM EST, 58 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1224 PM EDT Fri Jul 28 2023

OHZ063-064-073-080>082-088-281700-
Pike OH-Highland OH-Scioto OH-Adams OH-Ross OH-Fayette OH-
Pickaway OH-
1224 PM EDT Fri Jul 28 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ADAMS, FAYETTE,
SOUTHWESTERN PICKAWAY, PIKE, EASTERN HIGHLAND, WESTERN SCIOTO AND
ROSS COUNTIES THROUGH 100 PM EDT...

At 1223 PM EDT, strong thunderstorms were located along a line
extending from near Washington Court House to near Hillsboro to 6
miles west of West Union, moving east at 45 mph.

HAZARD...Wind gusts up to 45 mph, half inch hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Chillicothe, Washington Court House, Circleville, Hillsboro,
Greenfield, Waverly, West Union, Piketon, Peebles, Leesburg,
Winchester, Kingston, Marshall, Williamsport, Seaman, Bloomingburg,
Bainbridge, New Holland, Belfast and Highland Holiday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3878 8368 3965 8352 3960 8286 3868 8309
      3866 8312
TIME...MOT...LOC 1623Z 280DEG 38KT 3952 8351 3920 8357 3881 8366

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Hickman
Special weather statement, Jul 28, 11:43 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1243 PM EDT Fri Jul 28 2023

KYZ099-100-OHZ079-081-088-281715-
Mason KY-Lewis KY-Scioto OH-Adams OH-Brown OH-
1243 PM EDT Fri Jul 28 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHEASTERN MASON,
LEWIS, SOUTHEASTERN BROWN, SOUTHERN ADAMS AND SOUTHWESTERN SCIOTO
COUNTIES THROUGH 115 PM EDT...

At 1243 PM EDT, strong thunderstorms were located along a line
extending from 6 miles west of West Union to near Aberdeen to near
Flemingsburg, moving southeast at 35 mph.

HAZARD...Wind gusts up to 45 mph, half inch hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Maysville, West Union, Manchester, Aberdeen, Vanceburg, Lewisburg,
Tollesboro, Rome, Decatur, Concord, Trinity, Bradysville,
Kinniconick, Rectorville, Epworth, Ribolt, Charters, Bentonville,
Petersville and Stricklett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3832 8336 3836 8338 3840 8341 3838 8345
      3840 8348 3840 8350 3841 8351 3841 8353
      3843 8358 3848 8359 3851 8361 3851 8363
      3852 8363 3851 8370 3846 8385 3869 8375
      3883 8373 3872 8323 3845 8328 3832 8333
TIME...MOT...LOC 1643Z 302DEG 29KT 3879 8367 3866 8369 3848 8376

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Hickman
Local storm report, Jul 28, 12:00 PM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
100 PM EDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     Tstm Wnd Gst     6 WSW Kingston          39.43N 83.02W
07/28/2023  M46 MPH          Ross               OH   AWOS

            AWOS station KRZT Ross County Airport.

&&

KE
Special weather statement, Jul 28, 12:00 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Wilmington OH
100 PM EDT Fri Jul 28 2023

OHZ055-064-065-073-074-081-082-088-281730-
Pike OH-Scioto OH-Fairfield OH-Adams OH-Ross OH-Franklin OH-
Hocking OH-Pickaway OH-
100 PM EDT Fri Jul 28 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHEASTERN
FRANKLIN, FAIRFIELD, NORTHEASTERN ADAMS, WESTERN HOCKING, PICKAWAY,
PIKE, SCIOTO AND ROSS COUNTIES THROUGH 130 PM EDT...

At 100 PM EDT, strong thunderstorms were located along a line
extending from near Ashville to 6 miles northeast of Pike Lake to 6
miles northeast of Rome, moving east at 45 mph.

HAZARD...Wind gusts up to 45 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Lancaster, Grove City, Chillicothe, Portsmouth, Circleville,
Wheelersburg, Waverly, Canal Winchester, Groveport, Ashville,
Baltimore, New Boston, Piketon, Peebles, South Bloomfield, Kingston,
Williamsport, Pleasantville, Bainbridge and Lucasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3937 8258 3937 8275 3895 8281 3894 8275
      3890 8276 3866 8285 3876 8289 3873 8302
      3869 8306 3877 8353 3923 8327 3984 8303
      3985 8247 3984 8243
TIME...MOT...LOC 1700Z 266DEG 39KT 3977 8288 3920 8309 3870 8327

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Hickman
Special weather statement, Jul 28, 12:17 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
117 PM EDT Fri Jul 28 2023

KYZ100-OHZ081-088-281745-
Lewis KY-Scioto OH-Adams OH-
117 PM EDT Fri Jul 28 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEWIS, SOUTHEASTERN
ADAMS AND SOUTHERN SCIOTO COUNTIES THROUGH 145 PM EDT...

At 117 PM EDT, strong thunderstorms were located along a line
extending from 7 miles northeast of Rome to near Waltz, moving east
at 40 mph.

HAZARD...Wind gusts up to 45 mph, pea size hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Portsmouth, Wheelersburg, New Boston, Vanceburg, Head of Grassy, Camp
Dix, Rome, Franklin Furnace, Sciotodale, Rosemount, Blue Creek, Saint
Paul, Kinniconick, Sciotoville, Friendship, Charters, Petersville,
Stricklett, Rexton and Sandy Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3833 8336 3834 8336 3840 8341 3838 8345
      3843 8358 3879 8342 3875 8270 3868 8271
      3867 8277 3860 8274 3857 8281 3861 8285
      3875 8289 3873 8303 3868 8303 3863 8307
      3859 8307 3843 8324 3834 8323 3833 8325
TIME...MOT...LOC 1717Z 269DEG 33KT 3873 8328 3838 8342

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Hickman

The radar

The Cincinnati radar (KILN), 100 km away, was scanning. The volume nearest the first event began at 17:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
July 28, 12:22 PM EST to 12:24 PM EST
Where
Lewis County, 0.39 mi NW of Ferry Vanceburg
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
38.604, -83.325

A few trees were downed along State Route 8.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117246.